Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

How can a swollen labia be treated ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Went to see my OB/GYN yesterday due to a highly swollen labia. The labia swelled up after I put vagasil on it.
It had started the night before as a completely swollen genital area, but had calmed down over night to just a painful labia.
She found trich on my slide, and then told me I have herpes. However - there are no blisters, only redness and itching. She took cultures to test for the herpes.
Today - the labia is completely normal, but the skin is really hard, almost like it's been burned and is flaking off.
Is there a chance that she is wrong about the herpes?
Posted Tue, 8 May 2012 in Vaginal and Uterus Health
Answered by Dr. Jasvinder Singh 46 minutes later

Thanks for posting your query.

It is a point to notice that the swollen labia flared up after you had put on the topical Vagisil cream. It has subsided in a day, which denotes a mild inflammation, probably allergic in origin. What you have got is vulvovaginitis which is an inflammation or infection of the vulva and vagina. Allergic reaction to commonly used products like soaps, vaginal contraceptives, feminine sprays and creams, bubble baths and scented toilet paper can often cause an inflamed vulva and vagina. The flaking skin is due to the chafed skin after inflammation after an allergic reaction.

The other possibility that I could think of is any bacterial, fungal or yeast infection which is causing these symptoms. A diagnosis of trichomoniasis has already been confirmed by your gynecologist. The characteristic symptom of trichomoniasis infection is a heavy, thick, yellow-green, fishy-smelling discharge from the vagina. The infection can also cause discomfort during sex, vaginal itching and swelling of the vulva and vagina.

Herpes cannot be confirmed as diagnosis without investigations because sometimes patients may be having the herpes virus without any sores on the body. Laboratory tests for herpes include: culture of the virus, direct fluorescent antibody (DFA) studies to detect virus, skin biopsy, and polymerase chain reaction (PCR) to test for presence of viral DNA. So to completely rule out any herpes (although not evident from these symptoms), you should get these tests done.

I suggest you to follow up with your gynecologist as you need antimicrobials like metronidazole or tinidazole which are available by prescription. You may also need antihistaminics for the allergy and non steroidal anti inflammatory drugs to relieve the swelling.

Till that time, follow these simple lifestyle measures:

1)     Avoid rough intercourse and use a water based lubricant during intercourse.
2)     Wear cotton underwear and avoid douching or using feminine products.
3)     Avoid using perfumed soaps and sanitary napkins, bubble baths and toiletries.
4)     Change underwear daily, wash underwear in hot water and double rinse (to remove any irritating detergent) and take adequate nutrition and sleep.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor